New Mexico, 2017

High Wind in New Mexico, February 7, 2017

February 7, 2017 · NWS MAF · 1 event in 1 county or zone

The passage of an upper level trough over the southern Rocky Mountains resulted in high winds in the Guadalupe Mountains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

The passage of an upper level trough over the southern Rocky Mountains resulted in high winds in the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 6, 7:30 PM MST, 6 hours 30 minutes earlier.

Area forecast discussion, Feb 6, 7:30 PM MST, 6 hours 30 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
830 PM CST Mon Feb 6 2017

.DISCUSSION...

The latest Aviation Discussion is included below.

&&

.AVIATION...

VFR conditions will prevail at all area terminals tonight and
Tuesday.  Westerly winds will increase and become gusty around
07/7Z to 07/08Z.

&&

.PREV DISCUSSION... /issued 448 PM CST Mon Feb 6 2017/

Westerly winds will subside by 07/01Z at all area terminals while
VFR conditions prevail tonight and Tuesday. Increased, and gusty,
west winds will return around 07/16Z to 07/18Z and persist
through the afternoon.

&&

.PREV DISCUSSION... /issued 211 PM CST Mon Feb 6 2017/

Observations indicate G40-45 mph across parts of SE NM, G30-35
mph across PB and G45-65 mph in GDP Mtns. High clouds have
recently thickened and have inhibited mixing/gust potential some.
In wake of trof west winds will continue overnight, but weaker at
least across the plains. West downslope winds and thermal ridging
will again promote unseasonably warm temps (+20 above normal) and
dry conditions across all of the CWFA Tue. There will still be
around 20kts at 85h and it will be gusty for most areas south of
I- 20. The high wind warning will remain in effect for the GDP
Mtns despite some lulls tonight/Tue AM. A slowly moving cold front
will backdoor into the NE CWFA Wed PM, but probably will stay e/n
of a GNC-MAF- MC4 line. As such above normal temps will continue
Wed, even behind said front. Wed night front will move swwd up
against east mtns slopes and Thur will be cooler, closer to
normal. Any cooling will be short-lived and thermal ridge will be
no wall flower, 23C 85h temps in SE NM on Fri and 23-25C across W
PB/Trans Pecos Sat where high temps should easily be L80s.
Meanwhile there will be a cold front lurking to the n as a strong
upper low digs into the SW CONUS Sun AM. Thus much colder Sun PM,
especially N of I-20. Precip will develop in a good synoptic
pattern and rain/snow mix is not out of the question in the Sun
night and plains Monday.

&&

.FIRE WEATHER...

RHs within RFW area are mostly 15-20% with west wind of 15-25 mph
with gust 35-45 mph mph, higher in the GDP Mtns.
Tuesday...dewpoints are expected to increase over the NW zones,
and decrease over the SE. This, along w/slightly cooler temps,
will keep RH above 15% over the NW zones, and restrict critical RH
to the S-SE. Forecast soundings show mixing Tuesday afternoon to
about the same depth as today, but westerlies are forecast to be
slightly lower. As a result, critical 20' winds will be confined
along the mtns from the Guadalupes to the Davis/Apaches, and
slightly out onto the adjacent plains. These winds are not really
coincident w/critical RH. Forecast RFTIs max out at "low" across
srn Reeves County. Therefore, it appears Tuesday may be more of a
candidate for a fire danger statement, and we'll let the mid shift
make that call.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     46  78  49  75 /   0   0   0   0
Carlsbad                       46  75  47  76 /   0   0   0   0
Dryden                         51  86  53  85 /   0   0   0   0
Fort Stockton                  51  81  52  78 /   0   0   0   0
Guadalupe Pass                 43  62  43  65 /   0   0   0   0
Hobbs                          43  71  46  73 /   0   0   0   0
Marfa                          39  70  41  72 /   0   0   0   0
Midland Intl Airport           46  77  49  77 /   0   0   0   0
Odessa                         47  77  49  78 /   0   0   0   0
Wink                           44  78  46  79 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning until 8 PM MST Tuesday for Guadalupe Mountains
     of Eddy County.

TX...High Wind Warning until 8 PM MST Tuesday for Guadalupe Mountains.

&&

99/99/
Hazardous weather outlook, Feb 6, 6:38 PM MST, 7 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
738 PM CST MON FEB 6 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-080145-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
738 PM CST MON FEB 6 2017 /638 PM MST MON FEB 6 2017/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO, SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...TONIGHT

A HIGH WIND WARNING IS IN EFFECT THROUGH TONIGHT FOR THE GUADALUPE
MOUNTAINS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A HIGH WIND WARNING IS IN EFFECT TUESDAY FOR THE GUADALUPE MOUNTAINS
FOR STRONG WESTERLY WINDS.

ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE
TUESDAY, AND POSSIBLY WEDNESDAY, AFTERNOON ACROSS MUCH OF WEST TEXAS
AND SOUTHEAST NEW MEXICO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT, ALONG WITH OTHER WATCHES, WARNINGS, ADVISORIES,
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND, CAN BE FOUND ON THE INTERNET AT...
HTTP://WEATHER.GOV/MIDLAND

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Eddy County

When
February 7, 2:00 AM MST to 10:00 AM MST
Where
Guadalupe Mountains of Eddy County forecast zone
Measured
59 kt (68 mph) estimated gust
Reported by
Unknown
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2017Every state in 2017This day in weather historyWarnings in New Mexico, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 671905.